Thanh Hoa has suspended the use of a Pfizer Covid-19 vaccine following More than 120 students in the Vietnamese province of Thanh Hoa were hospitalized after receiving the Pfizer-BioNTech vaccine, prompting Thanh Hoa to discontinue the use of that vaccine batch, but continue to vaccinate children with other batches of Pfizer vaccines.
Thanh Hoa has been immunizing children aged 15 to 17 years old since Nov. 30, but over 120 of them have had adverse responses to the Pfizer-BioNTech vaccine, 17 of which were severe, the provincial Center for Disease Control (CDC) said on Dec. 2.
The children experienced nausea, high fever, and breathing difficulties, but the cause of their symptoms remains unclear, according to state media Vn Express.
Thanh Hoa CDC director Luong Ngoc Truong said the present vaccine batch has been discontinued and will be stored for adult use in the future.
“We still have other batches, also Pfizer vaccines, so we will continue vaccinating the children,” Luong said.
Director of Ha Trung District General Hospital, Vu Van Chinh, described vaccine-related side effects as “normal” given that children are more prone to experience side effects of the vaccine, but noted that “those who have reactions or faint need to be separated so no chain reaction occurs.”
Meanwhile, three children reportedly died in other districts. A 16-year-old boy in the northern Bac Giang Province and a ninth-grade girl in Hanoi reportedly died on Nov. 28 after receiving the Pfizer vaccine. Two days later, the province of Binh Phuoc reported the death of a 12-year-old boy linked to the same vaccine.
The Health Ministry attributed the deaths to an “overreaction to the vaccine,” claiming that neither the vaccine’s quality nor the vaccination technique was to blame.
Pfizer could not immediately comment on that matter.
Over in Taiwan, second doses of the Pfizer-BioNTech vaccine for children aged 12 to 17 have been temporarily halted due to myocarditis concerns.
Chen Shih-chung, the chairman of the Central Epidemic Command Center, said on Nov. 10 that the CDC would look into incidents of myocarditis among teenagers who had the Pfizer vaccine before determining whether to begin the second doses